Report finds hotspots in wrong-patient medication errors


Over 800 wrong-patient medication errors were reported to the Pennsylvania Patient Safety Authority in a six-month period. The most common errors were made during the transcribing and administration phases and errors were made least often during the dispensing and prescribing phases.

That was the finding of the most recent Pennsylvania Patient Safety Advisory report. Of the 813 events, 43 percent occurred during the administration phase; 38 percent during the transcribing phase; 12 percent during the prescribing phase and 5 percent during the dispensing phase, the report found.

Insulin, heparin and the antibiotic vancomycin were the three most common medications involved in the wrong-patient errors. Of the reports involving a known single medication almost 30 percent were associated with high-alert medications.

“While often thought to occur only during administration, wrong-patient events were identified across the continuum of the medication-use process from prescribing to monitoring of medications,” said Matt Grissinger, manager of medication safety analysis for the Pennsylvania Patient Safety Authority.

“The events involved a wide range of medications and occurred on various patient care units and departments.

“Many factors contributed to the medication events. Most commonly for events occurring during the administration phase, two patients were prescribed the same medication, and one received the medication dose intended for the other.

“The second most common contributing factor was inadequate identification checks in which the event descriptions specifically mention failure to use two patient identifiers and to confirm identity with patient ID bracelets.”

Grissinger said that among the wrong-patient event reports submitted 26 percent were associated with medical-surgical units and 22 percent with the pharmacy. The third most common care area noted in the reports was the emergency department (10 percent) while 3 percent involved pediatric patients.

“Despite the variety of medications involved and various care areas where events occurred, few resulted in patient harm,”Grissinger said. “Three events were categorized with temporary harm that required treatment or intervention, one was categorized as an event that resulted in temporary harm and required initial prolonged hospitalization. The majority of events were categorized as no harm to the patient.

"However, these events could have resulted in greater harm to the patients involved, so it's important for healthcare facilities to make the necessary process changes to reduce the risk of these types of events from happening at all.”

wrong-patient medication, Pennsylvania Patient Safety Authority